Texas, 2007Cold in Texas, January 14 to 15, 2007
January 14 to 15, 2007 · NWS AMA · 19 events in 19 counties and zones
An upper low moved out of the Rockies and into the Central Plains states which ushered in cold arctic air on strong northerly winds. This resulted in some dangerously cold wind chill values across most of the Texas panhandle.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low moved out of the Rockies and into the Central Plains states which ushered in cold arctic air on strong northerly winds. This resulted in some dangerously cold wind chill values across most of the Texas panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 13, 11:37 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 13, 11:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1137 PM CST SAT JAN 13 2007
.AVIATION...
VERY DRY ATMOSPHERE ABOVE 800MB APPARENT ON KAMA 00Z SOUNDING.
GENERAL FOG AND PERHAPS SOME EXTREMELY LIGHT NONACCUMULATING SNOW
WILL CONTINUE AT KAMA AND KDHT...WHILE DRIER AIR INVADES FROM NORTH
AT KGUY. AS UPPER WAVE APPROACHES LATE TONIGHT...SFC WINDS WILL
LIKELY BECOME SLIGHTLY MORE EASTERLY IN RESPONSE...AND ATMOSPHERE
WILL MOISTEN FROM ABOVE. THEREFORE...EXPECT BR TO CONTINUE WITH
DECREASING VISIBILITIES...AND EVENTUAL SNOW AT ALL SITES BY EARLY
MORNING.
EXTREMELY DRY AIR DETECTED ON SOUTH SIDE OF APPROACHING UPPER
WAVE...ALTHOUGH CONCERN EXISTS THAT THE DRY AIR MAY GET SHEARED OUT.
IF THIS DRY AIR PERSISTS...THE PANHANDLES COULD BE DRYSLOTTED AS THE
WAVE LIFTS OUT...BRINGING AN ABRUPT END TO MORE WIDESPREAD PRECIPITATION.
EITHER WAY...A SECOND SURGE OF ARCTIC AIR IS EXPECTED TO MOVE INTO
THE PANHANDLES...WITH PRECIP BECOMING LESS LIKELY BY LATE AFTERNOON
AND INCREASING CIGS AND VSBYS.
KRAMAR
&&
.PREV DISCUSSION... /ISSUED 539 PM CST SAT JAN 13 2007/
AVIATION...
TEMPORARY LULL IN PRECIP AT ALL SITES...BUT FOG PERSISTS WITH REDUCED
VISIBILITIES. NEXT SHORTWAVE TROF WILL APPROACH THIS EVENING...AND
MOISTENING THE COLUMN FROM ABOVE. THIS MOISTENING WILL RESULT IN
DECREASING CEILINGS...AND INCREASING COVERAGE OF PRECIPITATION. THUS
HAVE INCLUDED PRECIP IN A TEMPO GROUP FROM 04 TO 08Z...MAINLY SNOW
AT KDHT AND KGUY. WARM LAYER PERSISTS AT KAMA...AND PRECIP MODE
SHOULD BE A COMBINATION OF SNOW AND SLEET BEFORE WARM LAYER ERODES
TOMORROW AND BECOMES PREDOMINANT SNOW.
GIVEN THE MODEL ATTEMPTS TO ERODE THE COLD AIR SO QUICKLY...AM NOT
CONVINCED WINDS WILL BECOME AS EASTERLY AS THE MODELS INDICATE...WITH
POSSIBLE EXCEPTION OF KDHT. BY EARLY AFTERNOON...ANOTHER SURGE OF
ARCTIC AIR WILL MOVE IN WITH A RETURN TO NORTHERLY WINDS AT ALL
SITES.
KRAMAR
PREV DISCUSSION... /ISSUED 330 PM CST SAT JAN 13 2007/
DISCUSSION...
THE PRECIP EXPECTED LAST NIGHT FELL A BIT EARLIER THAN FCST AND WAS
BRIEF...BUT STILL MANAGED TO DUMP ONE HALF INCH TO ONE INCH OF SLEET
IN A SWATH FROM ROUGHLY VEGA TO CANADIAN. SOME LIGHT SNOW FELL ON TOP
OF THE SLEET FROM THE SURFACE COLD AIR MASS BUT WAS GENERALLY ONLY
ABOUT ONE HALF INCH. LIGHT SNOW FELL IN DALHART FOR MUCH OF THE NIGHT
AND WE RECEIVED A COUPLE OF REPORTS OF 2 INCHES ON THE GROUND.
12Z AMA AND DDC UPPER SOUNDINGS SHOW THE ELEVATED WARM LAYER REMAINS
IN PLACE OVER THE SOUTHERN TEXAS PANHANDLE...BUT IS MUCH LESS
PRONOUNCED FURTHER NORTH. SO PRECIP LITTLE ICE ACCUM IS EXPECTED
NORTH WITH MOST PRECIP LIKELY FALLING AS SNOW. PRECIP TO THE SOUTH
WILL START AS MAINLY SLEET WITH A CHANGE OVER TO SNOW EARLY SUNDAY
MORNING. SOME FREEZING RAIN IS POSSIBLE IN THE EXTREME SOUTHEASTERN
TEXAS PANHANDLE BUT ADDITIONAL ACCUMS SHOULD REMAIN BELOW ONE QUARTER
INCH DUE TO THE CHANGE OVER TO SLEET. LATEST WV IMAGES SHOW
INCREASING ENHANCEMENT OVER THE TRANS PECOS REGION WHICH IS THE FIRST
INDICATION OF THE EXPECTED S/W TROF TONIGHT. MODELS SHOW MOST MOISTURE
AND PRECIP HOLDING TO THE EASTERN TWO THIRDS OF THE CWA...HOWEVER
A STRONG VORT MAX IS ROUNDING THE BASE OF THE TROF WHICH WILL CHANGE
THE ORIENTATION OF THE TROF FROM POSITIVE TO NEUTRAL. THIS PROCESS
COULD DRAW MOISTURE BACK TO THE WEST AND WITH SOME SNOW ALREADY
HAVING FALLEN ACROSS SOME AREAS WE MAY YET GET WARNING CRITERIA
AMOUNTS IN THE NORTHWEST. WARNING WILL STILL EXPIRE 6PM TOMORROW AS
MODELS ARE IN BETTER AGREEMENT PASSING MOST DYNAMICS EAST OF THE AREA
BY THAT TIME.
GREAT UNCERTAINTY ENTERS THE FORECAST THE REMAINDER OF THE PERIOD.
COLD AIR LINGERS BUT THE MAIN QUESTION IS HOW MUCH AND FOR HOW LONG.
I WARMED TEMPS UP SOME FROM PREVIOUS FORECAST BUT STILL WENT BELOW
MEX MID FCST PERIOD. THERE IS HORRIBLE CONSISTENCY BETWEEN MODELS AND MODEL
RUNS ABOUT VARIOUS UPPER LOWS MOVING INTO THE WESTERN U.S. LATE NEXT
WEEK. WENT WITH THE GFS AND MEX LATE IN THE FORECAST PERIOD TIL THERE
IS MORE CONFIDENCE IN A SOLUTION.
HENNIG
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&Hazardous weather outlook, Jan 13, 1:00 PM CST, 13 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SAT JAN 13 2007
OKZ001>003-TXZ001>020-141200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SAT JAN 13 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA AND
TEXAS PANHANDLES. SNOW...SLEET AND FREEZING RAIN WILL BE EXPECTED
ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES...WHILE SLEET AND
SNOW WILL CONTINUE ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES.
.DAYS TWO THROUGH SEVEN...
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST...
ALLOWING THE WINTRY MIX OF PRECIPITATION TO LINGER INTO SUNDAY
EVENING. THUS...THE WINTER STORM WARNING WILL CONTINUE THROUGH SUNDAY
EVENING. ICE ACCUMULATION OF BETWEEN ONE QUARTER AND ONE HALF OF AN
INCH IS EXPECTED ACROSS SEVERAL LOCATIONS IN THE OKLAHOMA AND TEXAS
PANHANDLES. SNOW AMOUNTS OF ONE TO THREE INCHES CAN BE EXPECTED AS
WELL. IN ADDITION...WIND CHILL VALUES BELOW ZERO ARE LIKELY BOTH
SUNDAY AND MONDAY MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY PERSONNEL ARE ASKED TO RELAY ICE AND SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.
SCHNEIDER
Cold/Wind Chill, Deaf Smith
- When
- January 14, 2:00 AM CST to January 15, 12:00 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus seven degrees fahrenheit at Hereford.
Cold/Wind Chill, Oldham
- When
- January 15, 12:00 AM CST to 12:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Vega.
Cold/Wind Chill, Potter
- When
- January 15, 12:00 AM CST to 12:00 PM CST
- Where
- Potter forecast zone
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Amarillo.
Cold/Wind Chill, Randall
- When
- January 15, 12:00 AM CST to 12:00 PM CST
- Where
- Randall forecast zone
- Reported by
- ASOS
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Amarillo.
Cold/Wind Chill, Carson
- When
- January 15, 1:00 AM CST to 12:00 PM CST
- Where
- Carson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Panhandle.
Cold/Wind Chill, Armstrong
- When
- January 15, 2:00 AM CST to 12:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Claude.
Cold/Wind Chill, Hutchinson
- When
- January 15, 2:00 AM CST to 12:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus seven degrees fahrenheit in Borger.
Cold/Wind Chill, Moore
- When
- January 15, 2:00 AM CST to 12:00 PM CST
- Where
- Moore forecast zone
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Dumas.
Cold/Wind Chill, Gray
- When
- January 15, 4:00 AM CST to 12:00 PM CST
- Where
- Gray forecast zone
- Reported by
- AWOS
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus eight degrees fahrenheit in Pampa.
Cold/Wind Chill, Roberts
- When
- January 15, 4:00 AM CST to 12:00 PM CST
- Where
- Roberts forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus seven degrees fahrenheit at a local broadcast media's schoolnet site in Miami.
Cold/Wind Chill, Wheeler
- When
- January 15, 4:00 AM CST to 12:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Wheeler.
Cold/Wind Chill, Donley
- When
- January 15, 5:00 AM CST to 12:00 PM CST
- Where
- Donley forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus seven degrees fahrenheit at Clarendon.
Cold/Wind Chill, Hemphill
- When
- January 15, 5:00 AM CST to 12:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- AWOS
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus seven degrees fahrenheit in Canadian.
Cold/Wind Chill, Dallam
- When
- January 15, 9:00 AM CST to 12:00 PM CST
- Where
- Dallam forecast zone
- Reported by
- ASOS
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit at Dalhart.
Cold/Wind Chill, Hansford
- When
- January 15, 9:00 AM CST to 12:00 PM CST
- Where
- Hansford forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Gruver.
Cold/Wind Chill, Hartley
- When
- January 15, 9:00 AM CST to 12:00 PM CST
- Where
- Hartley forecast zone
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Dalhart.
Cold/Wind Chill, Lipscomb
- When
- January 15, 9:00 AM CST to 12:00 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Lipscomb.
Cold/Wind Chill, Ochiltree
- When
- January 15, 9:00 AM CST to 12:00 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- AWOS
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Perryton.
Cold/Wind Chill, Sherman
- When
- January 15, 9:00 AM CST to 12:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Stratford.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, January 14 to 15, 20073 deaths · 14 events
- Winter Storm in Iowa, January 14 to 15, 20072 deaths · 3 injured · 11 events
- Winter Weather in New York, January 14, 20071 death · 21 events
- Frost and Freeze in California, January 14 to 15, 2007$26 million · 3 events
- Ice Storm and Heavy Snow in Michigan, January 14 to 15, 2007$2.0 million · 14 events
- Winter Storm in New York, January 14 to 15, 2007$600,000 · 6 events
- Winter Storm in Michigan, January 14 to 15, 2007$325,000 · 15 events
- Lake-Effect Snow in Michigan, January 14 to 15, 20075 injured · 4 events
- Flash Flood in Arkansas, January 14, 2007$53,000 · 1 event
- Flooding in Indiana, January 14 to 19, 2007$30,000 · 5 events
- Winter Weather in Wisconsin, January 14 to 15, 200720 events
- Flooding in Indiana, January 14 to 23, 2007$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10187, 10199, 10200, 10201, 10185, 10183, 10195, 10197, 10191, 10202, 10204, 10188, 10194, 10186, 10192, 10193, 10196, 10198, 10203.